# SDR 2005UALA00388

- Difficulty date: April 23, 2005
- Submitted: May 3, 2005
- Operation: Air carrier
- Aircraft: N199UA
- Make and model: Boeing 747422
- Aircraft serial: 28717
- Aircraft time: 30,407 hours, 3,784 cycles
- Engine: Pwa PW4056
- System (JASC): 2120 · Air Distribution System
- Part: Odor
- Condition: Detected
- Location: Cabin
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A, H

## Discrepancy

CREW ODOR IN CABIN, NOTICED IN AFT CREW REST AREA, SULPHUR LIKE SMELL.  CHILLERS SHUT OFF, RECIRCS SHUT OFF & PAX ENT SYSTEM SHUT OFF ODOR STILL EVIDENT.  UTILITY BUSSES SHUT OFF AND ODOR STILL EVIDENT.   FOUND OUTBOARD OVERHEAD ELECTRONIC UNIT 46HJK BURNED.  UNIT WAS REPLACED, DATABASE LOADED AND CHECKED OK. FURTHER DISCUSSION WITH INTERIORS ENGINEERING INDICATES UNIT WAS SCRAPPED.  UNIT HAD AN INTERNAL SWITCH THAT FAILED.  THE SWITCHES NORMALLY FAIL IN THE CLOSED POSITION BUT THIS ONE HAD A RARE FAILURE IN AN OPEN (CONNECTED) POSITION WHICH ALLOWED IT TO OVERHEAT AND BURN OUT.  DRH
